Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Dodge City, KS

June 11, 2003Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2003, 9:15 PM CDT for Seward County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 9:15 PM CDT (02:15 UTC)
Expired
Jun 11, 2003, 9:45 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Seward County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS53 KDDC 120215
SVRDDC
KSC175-120245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS

* UNTIL 945 PM CDT

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF KISMET...OR ABOUT 4 MILES EAST
  OF HAYNE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  KISMET AT 920 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WINDS OF 60 MILES AN HOUR,

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3702 10082 3703 10064 3721 10065 3721 10080

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:23 PM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jun 11, 2:23 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
223 PM CDT WED JUN 11 2003

DAYS 1-2...
MAIN FORECAST DECISION THIS CYCLE IS AGAIN WHETHER OR NOT SEVERE
WILL OCCUR, AND WHERE IN CWA, THIS EVENING AND OVERNIGHT.

LATEST SURFACE ANALYSIS FROM 18Z SUGGESTS A STATIONARY FRONT DRAPED
FROM EAST TO WEST THEN NORTHWEST ACROSS CWA. ALSO, THINK THERE ARE
FEW LEFT OVER OUTFLOW BOUNDARIES AROUND WHICH CU FIELD HAS BEEN
FORMING AND CONCENTRATING NEAR. THE CONVECTIVE TEMP FROM 12Z DDC
SOUNDING SHOWED 87F, AND AT 1830Z MANY STATIONS NEAR OKLAHOMA
BORDER WERE IN MID 80S AND CLIMBING. FURTHERMORE, A SMALL SCALE
WAVE IS EVIDENT FROM LOOP OF WATER VAPOR MOVING EAST-NORTHEAST
THROUGH THE TEXAS PANHANDLE. WITH ALL THESE INGREDIENTS ALREADY IN
PLACE, FEEL SOME POPS ARE NEEDED TONIGHT FOR THUNDER. AT
THIS TIME, HARD TO PIN POINT WHERE ONE RISK IS GREATER THAN ANOTHER.

HAVE DECIDED TO GO WITH 20 POPS ALL AREAS TONIGHT, THINKING EASTERN
CWA HAS GREATEST CHANCE FOR SEVERE. 12Z SOUNDING WET BULB ZERO HEIGHT
SHOWED 9800 AGL AT DDC, SUGGESTING ONLY 30,000 FEET HIGH 50DBZ HEIGHT
NEEDED FOR SVR HAIL. ALSO, THE LI WAS -8.5, SUGGESTING PLENTY OF
INSTABILITY. THE WIND PROFILE IN THE VERTICAL SHOWED VEERING
WINDS FROM SURFACE TO ABOUT 2,500 FEET, THEN MUCH LESS DEGREE OF
VEERING UP TO ABOUT 10,000 FT.  WINDS ALOFT ARE RATHER LIGHT,
GENERALLY FROM THE WEST AT 20-30KTS.

TOOK A LOOK AT THE MODEL INITIALIZATION, AND THE ETA WAS BEST
OVERALL, BUT STILL NOT AGREEING WITH OTHER MODELS AFTER 42 HOURS.
WILL STAY WITH THE LATEST FEELING THAT THERE WILL BE 20 TO 30
PERCENT COVERAGE OF THUNDERSTORMS, SOME POSSIBLE SEVERE (WITHOUT
MENTIONING IT IN WORDING) FROM TONIGHT THROUGH FRIDAY NIGHT, MAINLY
IN THE MID TO LATE AFTERNOON AND OVERNIGHT HOURS. WILL CONTINUE
WITH 20 POPS TILL FRIDAY AFTERNOON, WHEN I THINK THE NEXT STRONG
UPPER WAVE WILL CROSS. WENT WITH 40 POPS EAST AND 30 POPS WEST FOR
FRIDAY AFTERNOON. THE DEW POINT PROGS BRING 70-75F NORTH ON
SOUTHEASTERLY JET THROUGH ABOUT THE EASTERN CWA. THE CONVECTIVE
TEMPS SHOULD BE LOWER AS COLD AIR ADVECTS IN ON THE UPPER WAVE.

TEMPERATURES HAVE BEEN QUIRKY LATELY, WITH LOWS AT P28 YO-YOING FROM
55F ON THE 9TH, 71 ON THE 10TH, AND 60 THIS MORNING. ON THE OTHER
HAND, DURING THE SAME PERIOD DDC WAS 57/61/61. GO FIGURE. THIS
MORNING, GCK WITH A LOW OF 62F WAS THE WARMEST CCF STATION IN OUR
CWA, AND THEY ARE CLIMATOLOGICALLY THE COOLEST. WITH THAT VENTING
OFF MY CHEST, HAVE DECIDED TO STAY NEAR MODEL GUIDANCE FROM THE
ETA ON LOW TEMPS, AND SLIGHTLY HIGHER FOR MAX TEMPS.

DAYS 3-7...

GFS/ECMWF AND TO A SOMEWHAT LESSER DEGREE CANADIAN ALL SHOWING 5H
LOW DEVELOPING IN THE PLAINS SATURDAY. THIS FEATURE WAS PRESENT
YESTERDAY BUT LOCATION AND STRENGTH WAS SOMEWHAT DIFFERENT. EVEN
WITH THESE DISCREPANCIES IN MIND IT DOES SUGGEST A WAVE WILL BE
ENTERING THE PLAINS LATE FRIDAY INTO SAT. AS A RESULT HAVE BUMPED UP
POPS SLIGHTLY IN FRIDAY NIGHT AND SATURDAY THEN SPREAD SMALL POPS
INTO SATURDAY NIGHT.

WITH WHAT MAY BE A BEGINNING OF A MJO AND LOW AAM TENDENCY WE WILL
LIKELY REMAIN IN A HIGH AMPLIFIED, RETROGRESSIVE FLOW PATTERN NEXT
WEEK. AS A RESULT WOULD EXPECT TO SEE OUR ERN PACIFIC RIDGE SHIFT
FURTHER WEST WITH A TROF DEVELOPING IN THE ERN PACIFIC. PNA
TELECONNECTION ALSO SUGGESTING TROFING IN THE ERN PACIFIC AS WELL.
AT THIS TIME ONLY THE ECMWF WAS TRYING TO DO THIS MID WEEK SO WILL
THEREFORE FOLLOW THE ECMWF SOLUTION AND CONTINUE WITH A DRY FORECAST
EARLY NEXT WEEK WITH TEMPS WARMING ABOVE THE SEASONAL NORMALS. WILL
HOWEVER REINTRODUCE SLT CHC POPS ON WEDNESDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 88 60 84 / 20 20 20 40
GCK 61 86 57 84 / 20 20 20 30
EHA 59 88 58 86 / 20 20 20 30
LBL 61 89 59 85 / 20 20 20 30
HYS 65 87 58 83 / 20 20 20 40
P28 69 90 64 87 / 20 20 20 40

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/18
Hazardous weather outlook, Jun 11, 5:00 AM CDT, 16 hours 15 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE EAST OF A LIBERAL TO JETMORE TO
LARNED LINE LATE THIS AFTERNOON.  IF STORMS DEVELOP, A COUPLE OF
THEM COULD BE SEVERE WITH HAIL THE SIZE OF NICKELS.

FOR MORE WEATHER INFORMATION, PLEASE CHECK OUR WEBSITE AT:
www.crh.noaa.gov/ddc

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT, ALONG AND EAST
OF THE DEFINED AREA.

15

In the hours before

Local storm report, Jun 11, 6:55 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    COOLIDGE                  KS   0.75 IN HAIL
06/11/03   HAMILTON                       SHERIFF REPORT

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:02 AM CDTSevere Thunderstorm WarningDDCEllis43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.